Alabama, 2001

Flash Flood in Alabama, August 12, 2001

August 12, 2001 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 12, 9:55 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 12, 9:55 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UDATE
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT SUN AUG 12 2001

FORECAST LOOKS PRETTY GOOD MOST PLACES. RAIN IS JUST WEST OF MOBILE
REGIONAL AND SHOULD DRIFT TOWARD THE POPULATED AREAS THROUGH THE
NEXT FEW HOURS. MAY LOWER POPS OVER NORTHERN ALABAMA COUTIES WHERE
CONVECTION HAS YET TO START. /11

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 12, 5:30 AM CST, 5 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT SUN AUG 12 2001

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGHOUT THE DAY
DUE TO A COMBINATION OF WEAK MID LEVEL DISTURBANCES PASSING OVERHEAD
AND CONVERGENCE ALONG EXISTING SURFACE BOUNDARIES.  DEEP TROPICAL
MOISTURE IN THE ATMOSPHERE WILL CONTRIBUTE TO LOCALLY HEAVY
RAINFALL...MAINLY DURING THE AFTERNOON.

ALTHOUGH NO WIDESPREAD FLOODING THREAT IS EXPECTED...AN ADDITIONAL
ONE TO TWO INCHES OF RAIN PER HOUR OVER SATURATED AREAS OF SOUTHEAST
MISSISSIPPI OR SOUTHWEST ALABAMA WILL REQUIRE EITHER A FLASH FLOOD
WARNING OR ADVISORY.

THE SHOWERS AND STORMS WILL TAPER OFF LATE IN THE EVENING...HOWEVER
SCATTERED SHOWERS WILL REMAIN OVERNIGHT.

SEVERE WEATHER IS NOT EXPECTED AND ACTIVATION OF SEVERE STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE REQUIRED
THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
August 12, 10:30 AM CST to 11:30 AM CST
Where
Mobile County, Mobile
Reported by
LAW ENFORCEMENT
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Very slow moving thunderstorms produced very heavy rainfall, which resulted in some flash flooding in parts of the west and midtown areas of the city. Several streets and roadways in the area were briefly flooded, including parts of Airport Blvd, Telegraph Road and Government Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263609.